AHA Advises Oral, Not Injectable, Penicillin to Treat High-Risk Rheumatic Heart Disease

In a presidential advisory, the American Heart Association says that individuals thought to be having an allergic response to the injection may instead by experiencing a cardiac reaction.

Evidence shows that some individuals thought to have an anaphylaxis response to injectable penicillin, the standard treatment for rheumatic heart disease (RHD), may instead be experiencing a cardiac reaction to the medicine, according to a new American Heart Association (AHA) presidential advisory published in the Journal of the American Heart Association.

The advisory, which represents official insights from the AHA, suggests that oral penicillin may be a safer option for individuals with RHD who are at high risk of a cardiac reaction.

More than 39 million people worldwide have RHD, a condition in which the heart’s valves are permanently damaged by rheumatic fever, which can occur if scarlet fever or strep throat are inadequately treated or untreated. Most RHD cases affect individuals living in low- and middle-income countries, where RHD is often diagnosed after severe valvular heart disease or other cardiovascular complications have already developed, leading to higher rates of death and lower life expectancy.

The recommended treatment for RHD is an intramuscular injection of benzathine penicillin G (BPG) given every 3 to 4 weeks for many years or even the rest of an individual’s life..

Treatment with BPG for RHD has been limited in part because of individuals’ and physician’s fears of severe anaphylaxis, even though the risk of anaphylaxis following BPG injection is low.

[BPG] injection have been assumed to be due to anaphylaxis,” Amy Sanyahumbi, MD, chair of the presidential advisory writing group and pediatric cardiologist at Texas Children’s Hospital, said in a statement.

“However, a growing number of reports of BPG-related deaths did not have the features of classic anaphylaxis, and, instead, point to cardiovascular reactions. This distinction is important, as it indicates the need for different strategies to prevent or stop these reactions to BPG,” Sanyahumbi said.

Signs of a cardiovascular response often occur immediately after administration of BPG, sometimes even during the injection. The events include low blood pressure, which may be corrected by changing physical position, fainting, and a slow heart rate, all of which may lead to irregular heart rhythm, low blood flow to the heart, and sudden cardiac death.

Additionally, signs of anaphylaxis after BPG injection are usually delayed after injection, even up to an hour later, and include coughing, fainting, itching, low blood pressure that does not respond to position change, rapid heart rate, redness at the injection site, and respiratory distress.

The risk of cardiovascular reaction to BPG are highest among individuals with severe mitral stenosis, aortic stenosis, aortic insufficiency or decreased left ventricular systolic function, and those who have active symptoms of RHD.

The advisory suggests that individuals who are at low risk of cardiovascular reaction and who do not have a history of being allergic to penicillin or anaphylaxis be prescribed BPG for and prevention and treatment of RHD. BPG has proven to be the best treatment for prevention of recurrent rheumatic fever. Individuals with higher cardiovascular risks, such as heart failure or severe valvular heart disease, should consider treatment with oral penicillin.

Reference

Oral penicillin, not injectable, advised for people with high-risk rheumatic heart disease. EurekAlert. News release. January 20, 2022. Accessed January 20, 2022. https://www.eurekalert.org/news-releases/940497